MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC JELCO CATHETER RADIOPAQUE; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

SMITHS MEDICAL ASD, INC JELCO CATHETER RADIOPAQUE; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number 405311
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Material Integrity Problem (2978); Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Patient Problem/Medical Problem (2688); Device Embedded In Tissue or Plaque (3165)
Date of Event 12/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluation in progress.
 
Event or Problem Description
It was reported the rn attempted to insert iv catheter into patient's left foot.While pulling back slightly on the needle to advance catheter, nurse felt needle puncture the side of the catheter while the catheter was inserted in the patient.Nurse pulled catheter & needle out of patient and noticed part of the catheter was missing and stuck inside patient's foot." providers called to bedside unable to remove retained portion of catheter.X-ray imaging showed small broken catheter tip along the medial aspect of left foot adjacent to base of 1st metatarsal.Subsequently, plastic surgery was consulted with incision made for removal on (b)(6) 2019.No further reported adverse patient effects.
 
Additional Manufacturer Narrative
Additional information was received about a smiths medical jelco® iv catheter that following removal of the catheter from the patient's foot, the incision was closed with sutures and dressing applied.It was required that twice a day dressings changes were ordered and done with bacitracin.One jelco® iv catheter was returned for analysis in used condition.The visual inspection of the returned sample revealed that 3.64 mm of the catheter were detached, and the severed area was irregular like the tube was torn during the use; confirming complaint.The possible cause was found to be from either needle re-insertion or use of a lancet or scissor.Based on the evidence the conclusion of the investigation was identified to be potential improper use of the device.

Brand Name
JELCO CATHETER RADIOPAQUE
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC
6000 nathan lane north
minneapolis MN 55442
MDR Report Key9683507
Report Number3012307300-2019-06141
Device Sequence Number3414243
Product Code FOZ
UDI-Device Identifier15019315118340
UDI-Public15019315118340
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2022
Device Model Number405311
Device Catalogue Number405311
Device Lot Number3831400
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2020
Supplement Date Received by Manufacturer02/04/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date03/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;